Kansas, 2003

Hail and Damaging Winds in Kansas, August 21 to 22, 2003

August 21 to 22, 2003 · NWS ICT · 7 events in 3 counties and zones

3 thunderstorm wind, 2 lightning, 1 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$31,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT THU AUG 21 2003

FCST CONCERNS...
CNVTV TRENDS THIS EVE, THEN TEMP COOLING BEHIND FROPA ON FRI...

CNVGNC ALG SFC FNT ALREADY MANIFESTING HIGH BASED CU FM HUT-EWK-EMP
LN. MESO ANLYS SUGGESTS LTL RMNG CAP AND ABT 2500-3000J/KG OF MEAN
LYR CAPE JUST NE OF ICT. XPCT TO SEE ISOLD/WDLY SCT CNVTN DVLP TWD
21Z, WITH SWD DRIFT OF CELLS TWD HWY 54 TO THE E OF ICT THIS EVE.
ATMOS STILL ONE OF WK SHEAR AND MDT INSTBY, SO MAIN THREAT WL BE LCL
DOWN-BURST WNDS AND ISOLD HVY RAFL WITH SLOW MOVMT/PROPAGATION. LACK
OF SGFNT FORCING SUGGESTS STMS WL DMNSH RAPIDLY ARND SUNSET, HOWEVER
THERE MAY BE ENUF CNVGNC ALG BNDRY TO WARRANT SLGT POPS MAINLY E OF
ICT OVRNGT.

THE AMOUNT OF COOLING BEHIND FROPA IS OF CONCERN ON FRI. TEMPS THIS
AFTN ACRS NEB/SD ABT 15 TO 20 DEGREES LWR THAN YDA. THE AIR IS ALSO
MUCH DRIER WITH DWPTS IN THE UPR 40S AND 50S. TO THIS END, THE ETA
MAY BE TOO WARM WITH LO LVL THKNS/MAX TEMPS ON FRI, ESPCLY ACRS THE
SRN CWA. CONSENSUS SUGGESTS FNT WL BE JUST S OF THE OKLA BORDER BY
MRNG, WITH RELATIVELY SHALLOW NELY FLO ACRS THE CWA. EVEN SO, THE
SUN WL TEND TO MODIFY THE DRY AIRMASS A BIT, SO THE COOLDOWN SHOULD
BE TEMPERED SOMEWHAT ACRS THE CWA. THE GOING FCST LOOKS BETTER THAN
ARRAY OF MOS VALUES, SO WL STAY THE COURSE. CNVTV CHCS ACRS THE SRN
CWA WL HINGE ON FNTL MOVMT/PSN IN THE AFTN. STILL XPCT A RIBBON OF
INSTBY ALG/JUST N OF FNT, PERHAPS ACRS THE SRN ROW OF COUNTIES. SO
WL CONT SLGT POPS THERE IN THE AFTN.

THE ETA IS QUITE OMINOUS WITH THE BLDG UPR RDG AGAIN ACRS THE CNTRL
PLAINS/KS RGN BY THE END OF THE WEEKEND. IT MAY HAVE THE RIGHT IDEA,
BUT IS PROBLY A BIT TOO WARM (SLGT BIAS) WITH ITS THERMAL PROFILE.
OTHERWISE, THE CENTURY MARK READINGS LOOK TO RETURN FOR SUNDAY AND
MON ACRS CNTRL KS.

A LOT OF QUESTIONS IN THE EXTENDED FCST, MAINLY ON HOW STEADFAST THE
RDG WL BE, WHETHER IT WL ALLOW INCRSG WLYS ACRS THE NRN TIER TO
SUBJECT THE CNTRL PLAINS WITH ANOTHER FROPA AND SOMEWHAT COOLER AIR
NEXT WEEK. FOR NOW PERSISTENCE HAS HAD A BETTER TRACK RECORD THAN ANY
MODEL SOLN, AND UNTIL SIGNALS BCM CLR FOR A FEW RUNS, THE CONSENSUS
IS TO STAY THE COURSE WITH THE HOT AND MAINLY DRY FCST. CANNOT RULE
OUT ISOLD CNVTN, AS HAS BEEN THE CASE OF LATE, BUT CHCS SML ENUF TO
LEAVE OUT OF FCST FOR NOW. ANY COOLING BHND FROPA/TROF PASSAGE BY TUE
LOOKS TO BE MINIMAL. TEMPS STILL AVG ABV CLIMO THRUT EXTENDED PD.

FCSTID = 13/DARMOFAL
ICT   73  99  70  98 /  20   5   5   5
HUT   71  97  69  97 /  20   5   5   5
EWK   72  97  69  97 /  20   5   5   5
EQA   72  98  70  97 /  30   5   5   5
WLD   74 100  70  97 /  20  20  10   5
RSL   67  93  66  96 /  10   5   5   5
GBD   69  95  67  97 /  10   5   5   5
SLN   70  96  68  98 /  10   5   5   5
MPR   70  96  69  97 /  20   5   5   5
CFV   72  99  69  95 /  20  20  10   5
CNU   70  97  68  95 /  30  10   5   5
K88   70  97  68  95 /  30  10   5   5

.ICT...NONE.
Hazardous weather outlook, Aug 21, 3:41 PM CST, 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE WIDELY SCATTERED ACROSS PARTS OF CENTRAL
AND SOUTHEAST KANSAS THIS EVENING. A FEW STORMS COULD BECOME
LOCALLY SEVERE, WITH THE PRIMARY RISK BEING DOWN-BURST WINDS
OF 60 TO 70 MPH AND HAIL TO THE SIZE OF NICKELS. THE STORMS
ARE EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT, AND AFFECT AREAS
GENERALLY NORTH OF HIGHWAY 400. THE STORMS WILL LIKELY DRIFT SOUTH
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SUNSET.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT, MAINLY TO THE
EAST OF THE KANSAS TURNPIKE. HOWEVER, THE RISK OF SEVERE STORMS
IS EXPECTED TO DIMINISH AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON,
FOR THE COUNTIES BORDERING OKLAHOMA. AN ISOLATED SEVERE STORM
IS POSSIBLE.

THE HOT TEMPERATURES WILL ALSO CONTINUE ACROSS THE AREA FOR MUCH
OF THE NEXT SEVEN DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING, UNTIL DARK,
FOR AREAS MAINLY SOUTH OF HIGHWAY 56 AND NORTH OF HIGHWAY 400.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail, 1 high wind. Local standard time, as filed.

Hail, McPherson

When
August 21, 4:38 PM CST
Where
McPherson County, 3 mi E of Galva
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.483

Thunderstorm Wind, Harvey

When
August 21, 10:10 PM CST
Where
Harvey County, Newton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.350

Thunderstorm Wind, Harvey

When
August 21, 10:15 PM CST
Where
Harvey County, North Newton
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.350

Tractor-trailer overturned on I-135 near the North Broadway and First Street exits. The driver's injuries were minor. In addition, one transformer caught fire. It is unknown whether the blaze was caused by lightning or severe thunderstorm winds. Newton Kansan contributed greatly to this narrative.

Lightning, Harvey

When
August 21, 10:15 PM CST
Where
Harvey County, Hesston
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Transformer struck. Narrative courtesy of Newton Kansan.

Thunderstorm Wind, Harvey

When
August 21, 10:30 PM CST
Where
Harvey County, Newton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -97.350

Widespread tree damage.

Lightning, Harvey

When
August 21, 10:30 PM CST
Where
Harvey County, Newton
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Tree struck; caught fire. Narrative courtesy of Newton Kansan.

High Wind, Neosho

When
August 22, 12:45 AM CST to 1:15 AM CST
Where
Neosho forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Damage to trees and carports in Erie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377600, 5377596, 5377597, 5377601, 5377598, 5377678, 5377599.